No Comments

photo by the javorac on flickr. license: attribution

 

Many people with acne are encouraged to take pharmaceuticals to fix their acne. However, doctors won’t tell you that many of these treatments are harmful to your health, and a lot of the time they don’t even work! As a teenager I took many pharmaceuticals for my cystic acne because I didn’t know there were other options. I thought I was doomed to have acne unless I took these drugs; I even took Accutane which is considered to be the ‘last resort’ option for severe acne. Worst of all, none of these medications actually helped my skin. I now know that treating acne naturally is actually a lot safer and more effective. Today I will share my experience with Accutane and why I wouldn’t recommend it to anyone.

 

I took birth control long term for my acne as it worked well to clear up my skin (as long as I stayed on it). You must be on birth control when you take Accutane as it is teratogenic meaning it causes birth defects. I took Accutane for the recommended 6 months in 2010. Unfortunately I can’t actually say if I noticed a difference from the Accutane itself while I was on it because the birth control already had my skin clear. While I was on Accutane I only experienced the most common side effects which included extremely dry skin and frequent nose bleeds.

Once I stopped taking Accutane, I also stopped taking the pill. The whole reason I took Accutane is because I hated being stuck on the pill (which I started in 2004). So I was off the pill and Accutane for about 6 months without any negative effects. During this time my thoughts were that Accutane wasn’t really as bad as everyone was making it out to be, and it had worked for me.

Then 6 months after I finished Accutane I began to experience horrible digestive problems to the point where everything I ate seemed to make me sick (bloating, gas, stomach pains, diarrhea, etc.). I was confused because I had never had digestive problems before in my life. At the time I didn’t know anything about natural treatments so I started taking over the counter pharmaceuticals such as pepto bismol and pills to reduce gas. Around the same time I experienced all these digestive problems, my acne returned. It was an incredibly stressful time of my life as I was still in university and had recently started a new relationship.

 

photo by global panorama on flickr. license: attribution

 

At the time I hadn’t even considered Accutane as a possible cause to this situation. Then I started doing some reading and found that there can be many digestive side effects to using Accutane. Many people have successfully sued the company (that made Accutane) because they developed inflammatory bowel diseases such as Crohn’s Disease after taking the drug. One man even had to have his entire colon removed (source). This worried me a lot as my father has Crohn’s disease. I hadn’t taken any other pharmaceuticals since I took Accutane so I am positive that it damaged my GI tract. Being on the pill long term probably didn’t help my case as it can cause bacterial imbalances which also create digestive issues (read more ways the pill can affect your health here).

I never saw a doctor for my symptoms because I instinctively knew they wouldn’t be able to help. Instead, I got serious about nutrition. There is a silver lining to my situation because if I didn’t experience these problem I may never have became a Registered Holistic Nutritionist and started Nutrition is Medicine. It took me 3 years to work through my digestive problems. I finally eliminated the tail end of them in 2013. I fixed my digestive problems with the autoimmune protocol (AIP) and digestive supplements such as enzymes and probiotics. I also saw a naturopath that diagnosed me with small intestinal bacterial overgrowth (SIBO) and tested me for food intolerances. In my efforts to fix my digestion, my skin has cleared as well! I am happier and healthier than I have been in a long time. If you are interested in learning more on how to manage digestive problems, check out my article on IBS here.

I would not recommend anybody take this drug because there are so many awful side effects. My situation wasn’t even close to the worst of the stories I have heard about Accutane. The worst part is that you can experience side effects even after you finish taking it. If you are considering taking Accutane or any other drug to try and fix your skin I would advise against it. Acne is most effectively treated naturally through proper nutrition and a healthy lifestyle. I wrote an ebook outlining everything I did to help eliminate my cystic acne and fix my digestive problems, check it out here!

 

 

Have you had an experience with Accutane or other acne treatment drug?

 

 

subscribenew

 

Comments

comments

Leave a Reply

Your email address will not be published. Required fields are marked *

Powered by Jasper Roberts - Blog